Virginia, 2022

Flooding in Virginia, February 4, 2022

February 4, 2022 · NWS LWX · 20 events in 9 counties and zones

Low pressure passing to the west of the region ushered in anomalously moist airmass and resultant heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passing to the west of the region ushered in anomalously moist airmass and resultant heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 4, 10:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 4, 10:33 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1033 AM EST Fri Feb 4 2022

.SYNOPSIS...
A cold front will push to the southeast later this afternoon.
High pressure will build back in for Saturday. An area of low
pressure will pass to our south early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front lies across the central Chesapeake Bay, southern
Maryland and far eastern Virginia. Moderate rain and
temperatures in the lower to middle 60s precede this front.
Light rain and drizzle with temperatures in the lower to middle
40s follow the front. Even colder temperatures and some mix of
freezing rain/drizzle and light snow occurring in western
Maryland. The cold air behind the front is a little slow at
advancing southeastward so areas that eventually will get to
freezing with a brisk wind will have very little to no
precipitation with it. We may be cancelling Winter Weather
Advisories in our Mason-Dixon and central zones soon given this
very scenario but we want to monitor the light precipitation
pushing eastward across western Maryland and northern West
Virginia. Temperatures will fall all day by some 20 to 30
degrees over the course of a 10 hour period. Gusty northwest
winds will also follow be a factor with gusts of 30 mph or more.

Cold and drying out tonight with some lingering upslope snow
showers along the Allegheny Front. Those areas may see up to an
inch or so of snow, but eleswhere, just cold and dry with wind
chills dropping close to zero in spots.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Previous discussion...
High pressure slowly builds in Saturday before shifting east off
the coast Sunday. Wave of low pressure then starts to ride north
Sunday night, but likely stays just east. Thus, we'll have a
cold, blustery Saturday with wind chills well below freezing all
day despite sunshine, thanks to winds gusting 30 mph most of the
day. Winds diminish at night, but remaining dry and very cold
with lows in the teens for many. Some increase in clouds Sunday,
but still mostly sunny overall, and southerly flow on the back
side of the high should allow temps to moderate closer to...but
not quite back to... normal. Clouds increase further Sunday
night as wave approaches from the south, but only slight chance
POPS in forecast along southern MD coast - dry elsewhere and not
quite as cold as Saturday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The medium range period will feature two things that have been
rather persistent of late: western U.S. ridging and eastern U.S.
troughing. The trough over the east will vary in intensity
through the week as multiple shortwave troughs pivot around it.

One such shortwave will approach the coast on Monday, likely
inducing low pressure at the surface just off the NC coast. This
low has shown hints of tucking itself a little closer to the
coast Monday night into Tuesday morning in recent runs, so there
is a low probability precipitation could reach back into the
I-95 corridor if the trend continues. Overall temperatures look
a bit marginal for wintry weather, but could support either
light rain or wet snow. At the moment confidence in (and
ensemble probabilities for) impactful snow are low, so nothing
has been highlighted in the Winter Storm Threat Matrix for now,
but this period bears watching.

By mid-late next week, ensemble height progs show a hint of
ridging developing near Greenland as the ridge out west
intensifies; rather impressive high height anomalies are
forecast just off the British Columbia coast mid week. This
pattern should result in sharply lowering heights reinforcing
the East Coast trough with an Arctic front by late next week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
IFR conditions will slowly improve late this morning and
afternoon. Gusty NW winds will continue thru Saturday before
waning Sunday.

Mainly VFR Mon-Tue with light E flow becoming NW, though some
restrictions could sneak into I-95 area terminals if low
pressure off Cape Hatteras tracks a little further N/W Monday
evening.

&&

.MARINE...
Winds will become or have become northwest to northerly behind
frontal passage over the northern half of the Bay and a large
portion of the Potomac. SCA remain with a brief touch of gale
not being ruled out. Winds may diminish a little tonight but
cold advection likely keeps SCA going. Winds probably increase a
bit on Saturday and may reach low-end gales, but confidence not
yet there for a gale warning. Winds should then slowly relax as
high pressure builds in Saturday night into Sunday.

Generally light onshore flow Monday is expected to turn
northwest Tuesday as low pressure passes offshore. If the low
offshore tracks a little closer or is a little stronger, SCA
conditions could occur.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will become a northwest to northerly flow, but
no minor flooding is expected. Anomalies should decline this
afternoon as northwest winds blow water back out of the bay.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 1 PM EST this afternoon for
     MDZ001-003-501-502.
     Winter Weather Advisory until 4 PM EST this afternoon for
     MDZ004>006.
VA...None.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
     WVZ051-052-501-503-505.
MARINE...Small Craft Advisory until 6 PM EST Saturday for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/KLW
SHORT TERM...RCM
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Feb 4, 12:55 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1255 PM EST Fri Feb 4 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-051800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1255 PM EST Fri Feb 4 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-051800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1255 PM EST Fri Feb 4 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-051800-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1255 PM EST Fri Feb 4 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 4, 9:47 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 AM EST FRI FEB 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     FREEZING RAIN    4 SE MC HENRY           39.51N  79.29W
02/04/2022  E0.01 INCH       GARRETT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2202094

CJL
Local storm report, Feb 4, 9:51 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 AM EST FRI FEB 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FREEZING RAIN    ACCIDENT                39.62N  79.32W
02/04/2022  E0.01 INCH       GARRETT            MD   PUBLIC

&&

EVENT NUMBER LWX2202095

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flood. Local standard time, as filed.

Flood, Warren

When
February 4, 1:00 PM EST to 3:00 PM EST
Where
Warren County, 2.56 mi E of Milldale to 2.57 mi E of Milldale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.003, -78.052

Howellsville Road was closed due to flooding near Heavens Tree Trail.

Flood, Shenandoah

When
February 4, 1:06 PM EST to 4:00 PM EST
Where
Shenandoah County, 0.54 mi W of St Davids Church to 0.26 mi S of St Davids Church
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.800, -78.460

Saint Davids Church Road closed due to flooding from Merrick Lane to Siberts Road.

Flood, Shenandoah

When
February 4, 1:06 PM EST to 4:00 PM EST
Where
Shenandoah County, 0.88 mi SW of Jerome to 0.89 mi WSW of Jerome
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.860, -78.730

Delinger Gap Road closed due to flooding from Supinlick Ridge Road to Liberty Furnace Road.

Flood, Frederick

When
February 4, 1:34 PM EST to 3:35 PM EST
Where
Frederick County, 0.97 mi NE of Hayfield to 1.47 mi NE of Hayfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.240, -78.287

Indian Hollow Road closed due to flooding from North Hayfield Road to Dicks Hollow Road.

Flood, Frederick

When
February 4, 1:34 PM EST to 3:35 PM EST
Where
Frederick County, 0.87 mi SW of Green Spg to 0.6 mi NNW of Cedar Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.290, -78.180

Cattail Road closed due to flooding from Cedar Grove Road to Hunting Ridge Road.

Flood, Frederick

When
February 4, 1:34 PM EST to 3:35 PM EST
Where
Frederick County, 3.72 mi NW of Siler to 4.84 mi NW of Siler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.386, -78.302

Middle Fork Road closed due to high water from US-522N to West Virginia state line.

Flood, Warren

When
February 4, 1:45 PM EST to 3:20 PM EST
Where
Warren County, 2.14 mi ESE of Front Royal Arpt to 2.02 mi N of Linden
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.941, -78.082

Steps to Heaven Road closed due to debris from flowing water across the road.

Flood, Warren

When
February 4, 1:55 PM EST to 3:15 PM EST
Where
Warren County, 1.24 mi E of Happy Creek to 1.96 mi ENE of Front Royal Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.927, -78.127

Oregon Hollow Road closed due to flooding from Dismal Hollow Road to Howellsville Road.

Flood, Warren

When
February 4, 1:55 PM EST to 3:00 PM EST
Where
Warren County, 2.26 mi WSW of Nineveh to 1.54 mi W of Nineveh
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.010, -78.210

Bowman Hollow Road closed due to flooding from Beagle Club Lane to dead end.

Flood, Warren

When
February 4, 2:00 PM EST to 4:00 PM EST
Where
Warren County, 1.83 mi ESE of Front Royal Arpt to 1.98 mi ESE of Front Royal Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.941, -78.088

Debris from flowing water closed Knowles Road near Whiskey Still Road.

Flood, Warren

When
February 4, 2:15 PM EST to 4:00 PM EST
Where
Warren County, 1.07 mi E of Front Royal Arpt to 1.05 mi E of Front Royal Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.950, -78.100

Sloats Mountain Road closed due to high water near Oregon Hollow Road.

Flood, Fairfax

When
February 4, 2:24 PM EST to 4:25 PM EST
Where
Fairfax County, 1.38 mi N of Ilda to 1 mi W of Tremont
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.850, -77.250

Prosperity Avenue closed at Crook Branch due to flooding.

Flood, Rockingham

When
February 4, 2:54 PM EST to 5:00 PM EST
Where
Rockingham County, Broadway to 0.31 mi NNE of Broadway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.620, -78.800

Shenandoah Avenue closed due to flooding from W Lee Street to dead end.

Flood, Rockingham

When
February 4, 2:54 PM EST to 5:00 PM EST
Where
Rockingham County, 0.88 mi SW of Genoa to 0.6 mi WSW of Genoa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.640, -78.930

Genoa Road closed due to flooding from Third Hill Road to Turner Run Road.

Flood, Augusta

When
February 4, 3:19 PM EST to 6:00 PM EST
Where
Augusta County, 0.86 mi SW of Lipscomb to 0.64 mi NW of Lipscomb
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.012, -78.992

Patton Farm Road closed due to flooding from Wayne Avenue to Patton Farm Road.

Flood, Prince William

When
February 4, 3:29 PM EST to 5:00 PM EST
Where
Prince William County, 1.56 mi WNW of Nokesville to 0.75 mi NNW of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.707, -77.608

Reid Lane closed due to flooding from Fitzwater Drive to Vint Hill Road.

Flood, Fauquier

When
February 4, 3:36 PM EST to 6:00 PM EST
Where
Fauquier County, 1.48 mi NNE of Remington to 1.49 mi NNW of Bealeton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.550, -77.790

Remington Road closed due to flooding from Meadfield Drive to Lucky Hill Road.

Flood, Culpeper

When
February 4, 4:06 PM EST to 7:00 PM EST
Where
Culpeper County, 2.14 mi NNE of Raccoon Ford to 2.57 mi NE of Raccoon Ford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.400, -77.920

Blackjack Road closed due to flooding from Algonquin Trail to Mount Pony Road.

Flood, Prince William

When
February 4, 7:05 PM EST to 9:00 PM EST
Where
Prince William County, 2.34 mi SSW of Aden to 2.48 mi SSW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.620, -77.550

Minor flood stage reached on Cedar Run at Aden.

Flood, Prince William

When
February 4, 8:58 PM EST to 11:00 PM EST
Where
Prince William County, 1.48 mi NNW of Nokesville to 2.47 mi SW of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.720, -77.590

VA-657 Reid Lane closed due to flooding between Fitzwater Drive and Vint Hill Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004601, 1011651, 1011652, 1011653, 1011654, 1011655, 1011645, 1011646, 1011647, 1011648, 1011649, 1011656, 1011657, 1011658, 1011659, 1011660, 1011661, 1011662, 1011663, 1011664.